Ixabepilone related angiographically silent macular edema


Köksaldı S., KAYABAŞI M., Emre S., SAATCİ A. O.

European Journal of Ophthalmology, 2024 (SCI-Expanded) identifier

  • Publication Type: Article / Article
  • Publication Date: 2024
  • Doi Number: 10.1177/11206721241237306
  • Journal Name: European Journal of Ophthalmology
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, CAB Abstracts, EMBASE, MEDLINE
  • Keywords: Breast cancer, chemotherapy, cystoid macular edema, en-face optical coherence tomography, ixabepilone, optical coherence tomography, taxane
  • Dokuz Eylül University Affiliated: Yes

Abstract

Introduction: We present a single-eyed case with a previous diagnosis of breast cancer who had intraretinal cystoid changes associated with the systemic administration of ixabepilone in her only seeing eye. To our best knowledge, this is the first reported case describing this phenomenon related to the ixabepilone administration. Case Description: A 54-year-old woman with a history of breast cancer was examined due to visual deterioration in her only good left eye. The patient had undergone cataract surgery and lens implantation in her right eye following a childhood accident, but subsequently had developed a refractory glaucoma and lost her right vision. Six cycles of 40 mg/m2 systemic ixabepilone (3-hly intravenous infusion once every 3 weeks) had been administered within the past six months. Her visual decline started two weeks following the last treatment session. She was offered intravitreal anti-vascular endothelial growth factor injection elsewhere. Fluorescein angiogram showed no dye leakage whereas spectral-domain optical coherence tomography demonstrated parafoveal intraretinal cystoid changes. En-face optical coherence tomography revealed petaloid type roundish hyporeflective areas at the level of superficial and deep vascular plexus. Ixabepilone-associated cystoid maculopathy was suspected as she received only ixabepilone for the chemotherapy in the last six months. We thus recommended her not to continue ixabepilone therapy. Ten weeks after the ixabepilone cessation, intraretinal cystoid changes had resolved completely. Conclusion: Angiographically silent intraretinal cystoid changes may develop in association with the use of ixabepilone. Referral to an ophthalmologist should be considered for the patients experiencing visual complaints as ixabepilone cessation may lead to visual improvement and avoid unnecessary treatment.